Thunderstorm Wind, Queen Anne'S
- When
- March 1, 2:30 PM EST
- Where
- Queen Anne'S County, 2.63 mi SW of Bryantown
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.900, -76.200
Measured gust.
An unseasonably warm, very moist, and unstable air mass, characterized by temperatures in the 70s and Dew Points in the upper 50s to lower 60s, was conducive to maintaining a line of thunderstorms along a pre-frontal trough,|as they crossed the Appalachians and moved through portions of the eastern shore of Maryland. Although there was little in the way of lightning associated with these storms,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably warm, very moist, and unstable air mass, characterized by temperatures in the 70s and Dew Points in the upper 50s to lower 60s, was conducive to maintaining a line of thunderstorms along a pre-frontal trough,|as they crossed the Appalachians and moved through portions of the eastern shore of Maryland. Although there was little in the way of lightning associated with these storms, pockets of significant wind damage occurred. Near Windward Cove, MD, a wind gust of 62 MPH was recorded during the afternoon hours of March 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 1:38 PM EST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
138 PM EST Wed Mar 1 2017
.SYNOPSIS...
A strong cold front will move through the region tonight. A
weak low will progress through the Mid-Atlantic on Friday. A
surface high will build into the eastern U.S. this weekend. A
warm front will develop and track northeastward into New England
on Monday, and a cold front will move through the region on
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The initial batch of showers and embedded thunderstorms has
moved away to our northeast.
An strengthening line of convection was located in central
Pennsylvania and Virginia early this afternoon and it will
continue to move eastward. It should pass through our region
during the mid to late afternoon hours. This line will bring the
threat of damaging wind gusts along with locally heavy rain,
frequent lightning and possibly some hail. As a result, Severe
Thunderstorm Watch 58 is in effect until 7:00 PM and it includes
southeastern Pennsylvania, central and southern New Jersey,
Delaware and northeastern Maryland.
The lingering effects of the initial batch of precipitation and
the low clouds was keeping our far northern counties somewhat
stable. As a result, the Poconos, the Lehigh Valley and northern
New Jersey are not in the watch.
Highs should be in the 70s in much of southeastern
Pennsylvania, central and southern New Jersey, Delaware and
northeastern Maryland. Maximum temperatures should be in the 60s
in the Poconos and in far northern New Jersey.
A southwest wind is forecast for today at speeds around 10 to
15 MPH with gusts into the 20s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Unstable airmass in place in the evening ahead of the
approaching cold front. With loss of differential heating,
another batch of showers with isolated thunder should pass
through parts of our region.
Showers taper off from west to east by midnight or so tonight.
A few lingering showers are possible ahead of and with the
passage of the cold front, which should happen around midnight
tonight.
Winds shift to the W-NW behind the front and will increase to
15-20 MPH with gusts up to 30 MPH. CAA will be underway, and
temps should fall off into the 30s and 40s prior to daybreak
Thursday.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
By 12Z Thursday, the cold front is expected to have passed the
CWA, with the associated vort max pivoting northeastward through
southern Quebec. Strong cold air advection will be present
across the CWA, allowing for much colder temperatures to work
their way into the area. The surface pressure gradient will be
relatively strong during the morning hours, allowing for breezy
northwest winds to continue. BUFKIT soundings from the GFS
suggest a small window near daybreak where wind gusts could
reach 45+ mph with deep mixing to 850-800 mb. However, other
guidance is a little less aggressive, and the GFS has been on
the hot side with winds of late. Not confident enough to issue a
wind advisory at this time, and with the expected weather
during the short term period, not sure issuing an advisory at
this point is prudent anyway. Temperatures are expected to warm
little from the morning lows. A transient surface ridge should
be moving through during the evening hours, allowing winds to
relax and temperatures to plummet via favorable nocturnal
radiational cooling effects, at least during the evening hours.
Forecast confidence decreases markedly Thursday night and
Friday owing to unusually large spread with a northwest flow
system moving through the Great Lakes and the Northeast during
this period. The 00Z GFS looks like the main outlier here, with
a much deeper evolution of a shortwave trough progressing from
the Dakotas during the day Thursday to the vicinity of the
Virginia coast by Friday afternoon. Operational GFS develops a
relatively (compared to other guidance, that is) strong surface
low in the vicinity of Chesapeake Bay by 12Z Friday, which
places areas generally north of the Mason- Dixon Line on the
colder northwest side of the low and associated precipitation
shield. With favorable differential cyclonic vorticity advection
and at least weak isentropic ascent east of the Appalachians, a
swath of precipitation develops along and north of the low's
track. Temperatures would be cold enough for snow (again,
generally north of the Mason-Dixon Line), and with QPF on the
order of a tenth to two tenths of an inch during the morning
hours Friday, this spells a couple of inches of snow for
locations with sufficiently cold surface temperatures. Notably,
the operational GFS was on the south side of the ensemble
envelope, with most perturbations showing a farther north
depiction of the vorticity maximum and associated surface low.
Meanwhile, the 00Z NAM shows a much more zonal progression of
the shortwave trough across the Great Lakes/Northeast, with the
associated surface low tracking across northern PA. This would
leave most of the CWA (at least outside the southern Poconos) on
the south side of the low with considerably warmer surface
temperatures and noticeably lower QPF on Friday. The 00Z CMC
sheds no light on the matter, as it produces virtually no
precipitation across the CWA
-- keeping light rain predominantly to the south. Given that its 500-
mb height field clusters with the north side of the guidance, the
surface reflection so far south compared to the rest of the guidance
makes little sense, and the CMC was discounted for this forecast.
Finally, the 00Z ECMWF did trend south and somewhat stronger with
the system, at least giving some leverage to the GFS. However, its
timing is about 6 hours slower than the GFS, which allows for more
surface warming to occur before the heaviest precipitation occurs.
Probabilistic guidance (via SREF/GEFS, e.g.) expresses the
uncertainty quite well, both with the chances of precipitation
in general (generally in the 20-40% chance range region wide)
and with precipitation type (nearly equal chances for rain and
snow Friday morning south of the Poconos). As such, felt a
consensus approach to the forecast was appropriate, hinging
largely on ensemble guidance and with somewhat higher weight to
the more clustered NAM/ECMWF versus the anomalous GFS and the
physically inconsistent CMC. So the forecast has at least some
chance of a rain/snow mix Friday morning generally north of the
Mason-Dixon Line, but with lesser accumulations than the GFS is
suggesting owing to the timing/strength/low track uncertainties.
Importantly, the main message here is that the possible weather
outcomes on Friday are widely varying -- and the potential
impacts could be high given the timing of the system (rush hour
Friday morning) or negligible. Hopefully, model agreement will
improve during this period in later model cycles.
From Friday night through Sunday, relatively cold northwest
flow becomes established. Guidance has trended noticeably colder
with temperatures during this period, which makes sense given
the fairly strong cold air advection behind the Friday system
and the origins of the incoming surface high. Followed suit with
the temperature forecast during this period. Saturday looks
downright cold, with temperatures several degrees below average
for this time of year. Sunday should see some warming as the
area comes under return flow on the upstream side of the surface
high.
Another potent vorticity maximum will straddle the U.S./Canada
border early next week, generating a strong surface low in the
northern plains of the U.S. tracking northeastward to
Manitoba/Ontario by Tuesday. This will sweep a cold front
through the area on Tuesday, but the strongest lift looks to be
well north of the region. Did increase PoPs on Tuesday given the
decent model consensus during this period, but right now, QPF
looks generally light for our area. Given the far north track of
the system, our CWA would be well within the warm sector on
Tuesday, which suggests convection is a decent bet with any
precipitation that occurs. For now, kept thunder out of the
forecast, but if the trends of the associated system continue,
suspect such inclusion will be required in later forecasts.
Temperatures look to be above to well above average early next
week.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Low clouds persisted at most of our TAF sites this morning as
an area of rain with embedded thunderstorms moved across eastern
Pennsylvania and northern New Jersey. Some clearing will
continue to build into our region from the southwest during the
early afternoon hours with some locations improving to VFR.
A line of showers and thunderstorms from the west is forecast
to sweep across our TAF sites between about 1900Z and 2300Z.
Some of these thunderstorms may be accompanied by strong wind
gusts, frequent lightning and heavy rain.
Another batch of showers with isolated thunder is expected to
pass across our region this evening, followed by clearing for
late tonight.
A southwest wind around 10 to 15 knots today will gust into the
20s. The southwest wind is forecast to shift to the west around
0400Z to 0600Z as a cold front pushes across our TAF sites
OUTLOOK...
Thursday...VFR with strong northwest winds 15-25 kts with gusts
to 35 kts. Confidence above average.
Thursday night and Friday...Sub-VFR conditions possible with
light precipitation, possibly snow, especially late Thursday
night and Friday morning. Generally west or northwest winds
becoming gusty again by Friday afternoon as the system departs.
Conditions should improve to VFR by late in the day. Confidence
well below average.
Friday night through Sunday...VFR with decreased winds compared
to Thursday and Friday.
&&
.MARINE...
A line of strong to severe thunderstorms will impact the waters
late afternoon/early this evening. Wind gusts in excess of 40
KT are possible, along with heavy rain and lightning. Our
marine area is included in Severe Thunderstorm Watch 58 which is
in effect until 7:00 PM.
Small Craft Advisory conditions otherwise in place today and
tonight with SW winds 15-20 KT with 25-30 KT gusts, shifting NW
behind the front later tonight.
OUTLOOK...
Thursday...Gales likely during the day. Gale watch upgraded to
a gale warning. Confidence above average.
Thursday night through Friday night...Small craft advisory
criteria likely on Thursday evening. Sub-advisory criteria
likely Thursday night and Friday morning, but northwest winds
should quickly increase, approaching/exceeding gale force late
Friday afternoon through Friday evening. A chance of rain
showers during the day. Confidence average.
Saturday...Small craft advisory criteria will likely be met
with breezy northwest winds continuing. Confidence average.
Saturday night and Sunday...Sub-advisory criteria is expected.
Confidence average.
&&
.CLIMATE...
Both Philadelphia and Wilmington tied their daily record high
temperatures for February 28th. See RERPHL and RERILG for more
details.
February 2017 will be the warmest February on record for our
climate sites. See the table below for more details.
WARMEST FEBRUARY ON RECORD [Based on monthly avg temp (F)]
Site 2017 Previous Record (Year) Normal POR
PHL 44.2 42.2 (1925) 35.7 1874
ABE 39.2 38.6 (1998) 30.7 1922
ACY 43.0 40.6 (1954) 35.3 1945**
ILG 43.1 41.2 (1976) 35.1 1894
It will also be a top 6 warmest meteorological winters (defined
as December-January-February) on record for our climate sites.
TOP WARMEST WINTERS ON RECORD [Based on DJF avg temp (F)]
Site 2016-2017* 2016-17 Ranking*** Record (Year) POR
PHL 40.5 6th 43.3 (1931-32) 1874
ABE 36.0 6th 37.3 (1931-32) 1922
ACY 39.9 Tied 3rd w/ 2001-02 40.9 (2011-12) 1945**
ILG 39.5 Tied 3rd w/ 2011-12 41.5 (1931-32) 1894
**Period of record (POR) that includes complete and reliable
monthly temperature data for ACY differs from the daily climate
data listed in the Daily Climate Report (CLI) for each station.
Monthly climate records go back to 1958 at Atlantic City
Airport and then back to 1945 at the Atlantic City NAS.
***Shows how high this winter ranks on the list of warmest
winters on record (e.g., #3 means 2016-17 is the third warmest
meteorological winter on record) at each site.
Record high temperatures that are in jeopardy for Wednesday are listed below.
Location Daily High Temp Record for 3/1 (Year)
ABE 67 (1972)
ACY 72 (1972)
GED 73 (1976)
ILG 75 (1972)
MPO 67 (1972)
PHL 76 (1972)
RDG 74 (1972)
TTN 74 (1972)
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Thursday for ANZ430-431-
450>455.
Gale Warning from 6 AM to 4 PM EST Thursday for ANZ430-431-
450>455.
&&
Synopsis...CMS
Near Term...Iovino
Short Term...MPS
Long Term...CMS
Aviation...CMS/Iovino
Marine...CMS/MPS
Climate...StaffHazardous Weather Outlook National Weather Service Mount Holly NJ 128 PM EST Wed Mar 1 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-070-071- 101>106-021830- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 128 PM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Delaware...northern Delaware...southern Delaware...northeast Maryland...central New Jersey...northern New Jersey...northwest New Jersey...southern New Jersey...east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ001-007-008-PAZ054-055-061-062-021830- Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton- 128 PM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for northern New Jersey...east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. This afternoon and early this evening...Strong thunderstorms are possible with a squall line ahead of a cold front. Gusty winds may occur along with small hail. Storms may produce heavy rain, and there could be localized flooding in areas of poor drainage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-021830- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 128 PM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Gale Warning. Friday afternoon and Friday night...Gale force gusts from the northwest are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
202 PM EST WED MAR 1 2017
PAZ060-061-101>103-105-011945-
Upper Bucks-Lehigh-Western Montgomery-Western Chester-Eastern
Chester-Berks-
202 PM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
MONTGOMERY...LEHIGH...WEST CENTRAL BUCKS AND NORTHERN CHESTER
COUNTIES...
At 202 PM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Strausstown to near
Hallam. Movement was east at 65 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Bernville and Strausstown around 210 PM EST.
Fairview Hgts around 215 PM EST.
Hamburg and Shoemakersville around 220 PM EST.
Kutztown, Lenhartsville and Wanamakers around 225 PM EST.
Topton and New Tripoli around 230 PM EST.
Honey Brook, Claussville, Schnecksville and Ancient Oaks around
235 PM EST.
Allentown, Emmaus, Elverson, New Morgan, Coffeetown and Neffs
around 240 PM EST.
Pottstown, Birdsboro, Cedarville, Pughtown and Glenmoore around
245 PM EST.
Other locations impacted by these storms include West Lawn,
Boyertown, West Reading, Pottsgrove, Lorane, Kenhorst, South
Pottstown, Thorndale, Red Hill and Amity Gardens.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 700 PM EST for
eastern and southeastern Pennsylvania.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4064 7599 4071 7563 4055 7542 3997 7554
3996 7599 4004 7593 4011 7594 4014 7588
4036 7621 4049 7643
TIME...MOT...LOC 1902Z 255DEG 57KT 4049 7630 4003 7663
JRKThe Dover AFB radar (KDOX), 66 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
9 thunderstorm wind. Local standard time, as filed.
Measured gust.
Trees downed and a roof damaged due to thunderstorm winds.
Trees and wires downed due to thunderstorm winds in Royal Oak.
A tree was downed in Easton due to thunderstorm winds.
Thunderstorm winds caused a tractor trailer truck flipped over on route 313. Spped limit signs were also downed.
Thunderstorm winds took down a tree in Ridgely.
A tree was taken down in greensboro due to thunderstorm winds.
A tree was downed in Denton due to thunderstorm winds.
A tree was downed in Preston due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674213, 675517, 675518, 675519, 675520, 675521, 675522, 675523, 675524.